Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS Morristown, TN

June 17, 20094 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 17, 2009, 6:34 PM EDT for 4 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2009, 6:34 PM EDT (22:34 UTC)
Expired
Jun 17, 2009, 9:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 11 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2932 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:27 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 17, 3:27 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
327 PM EDT WED JUN 17 2009

.DISCUSSION...LATEST SURFACE ANALYSIS STILL SHOWS A STATIONARY
BOUNDARY ACROSS NORTHEAST TENNESSEE INTO SOUTHEAST KENTUCKY. THIS
BOUNDARY WILL REMAIN ACROSS THE AREA THROUGH THIS EVENING. A SERIES
OF SHORT WAVES MOVING SOUTHEAST ACROSS LOWER OHIO VALLEY AND TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS LATE TODAY AND TONIGHT. SOUNDINGS
SHOW AIRMASS VERY UNSTABLE AND MOIST WITH HIGH CAPES AND HIGH PWS
VALUES. SCATTERED TO BROKEN CONVECTION SHOULD CONTINUE THE NEXT
SEVERAL HOURS AND PRODUCE TORRENTIAL RAINS WITH THE BOUNDARY ACTING
AS A FOCUS FOR TRAINING. FLOOD WATCH TO CONTINUE THROUGH MOST OF
THE EVENING WITH FOR THE NORTHERN HALF OF THE AREA. THINK ACTIVITY
LATER TONIGHT WILL STAY ALONG THE OHIO RIVER.

THURSDAY RIDGE BEGINS TO STRENGTHEN ACROSS SW HALF OF FORECAST
AREA BUT SHORT WAVES MOVING AROUND RIDGE WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS ACROSS MAINLY NE TN AND SW VA NORTH OF
INTERSTATE 40. DAMAGING WINDS AND LARGE HAIL POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS AS AFTERNOON HEATING PRODUCES A
UNSTABLE ATMOSPHERE ONCE AGAIN. HIGHS EXPECTED TO REACH THE LOWER
TO MID 90S SW AND UPPER 80S NE. RIDGE STRENGTHENS MORE FRIDAY AND
HAVE KEPT FRIDAY DRY FOR NOW. SATURDAY TROUGH MOVES INTO EASTERN
GREAT LAKES AND UPPER OHIO VALLEY BRINGING COLD FRONT INTO FORECAST
AREA WITH CHANCE OF SHOWERS AND THUNDERSTORMS. UPPER RIDGE GETS
PUSHED TO THE SOUTH AND SOUTHWEST. THE FRONT IS EXPECTED TO MOVE
FAR ENOUGH SOUTH AND WEST FOR CONDITIONS TO IMPROVE AND EXPECT
MAINLY DIURNAL AFTERNOON AND EVENING THUNDERSTORMS CONCENTRATED IN
THE HIGHER ELEVATIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             70  95  71  96  71 /  40  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  92  71  94  71 /  50  20  10  10  10
OAK RIDGE, TN                       68  93  70  94  71 /  50  20  10  10  20
TRI CITIES AIRPORT, TN              63  88  65  92  65 /  50  30  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...
     CLAIBORNE...COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...
     HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
     MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST CARTER...
     NORTHWEST COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...
     SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
     GREENE...SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

TD
Hazardous weather outlook, Jun 17, 10:53 AM EDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1053 AM EDT WED JUN 17 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181500-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1053 AM EDT WED JUN 17 2009 /953 AM CDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL THIS EVENING FOR SOUTHWEST
VIRGINIA AND NORTHERN HALF OF EAST TENNESSEE...
...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES POSSIBLE THIS AFTERNOON AND EVENING...

THUNDERSTORMS WILL REDEVELOP ACROSS ALL OF EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON
AND EVENING. AIRMASS WILL BE QUITE UNSTABLE AND MOIST PRODUCING
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CONCERN WILL BE LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

BESIDES THE SEVERE STORMS...TORRENTIAL RAINS ARE ALSO ANTICIPATED
WHICH MAY PRODUCE LOCALIZED FLASH FLOODING OF SMALL STREAMS...LOW
LYING AREAS...AND MUD SLIDES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

DH

In the hours before

Local storm report, Jun 17, 3:19 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND DMG     JONESBOROUGH            36.29N 82.48W
06/17/2009                   WASHINGTON         TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 4:23 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
06/17/2009                   UNION              TN   LAW ENFORCEMENT

            FOUR TREES AND MANY POWERLINES DOWN COUNTYWIDE. REPORTED
            BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 4:53 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     HAIL             10 ENE TAZEWELL         36.51N 83.41W
06/17/2009  E0.75 INCH       CLAIBORNE          TN   EMERGENCY MNGR

            PENNY SIZE HAIL

0506 AM     TSTM WND DMG     10 ENE TAZEWELL         36.51N 83.41W
06/17/2009                   CLAIBORNE          TN   EMERGENCY MNGR

            SEVERAL TREES DOWN

0515 AM     TSTM WND DMG     3 SE TAZEWELL           36.43N 83.54W
06/17/2009                   CLAIBORNE          TN   DEPT OF HIGHWAYS

            SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY THE CLAIBORNE
            COUNTY HIGHWAY DEPARTMENT.

0525 AM     TSTM WND DMG     8 SW SNEEDVILLE         36.46N 83.31W
06/17/2009                   HANCOCK            TN   DEPT OF HIGHWAYS

            A FEW TREES DOWN ACROSS THE SOUTHERN PORTIONS OF THE
            COUNTY. REPORTED BY THE HANCOCK COUNTY HIGHWAY
            DEPARTMENT.

0530 AM     TSTM WND DMG     6 SSW SNEEDVILLE        36.46N 83.25W
06/17/2009                   HANCOCK            TN   DEPT OF HIGHWAYS

            A FEW TREES DOWN ACROSS THE SOUTHERN SECTIONS OF THE
            COUNTY. REPORTED BY HANCOCK COUNTY HIGHWAY DEPARTMENT.

0625 AM     TSTM WND DMG     MOSHEIM                 36.19N 82.96W
06/17/2009                   GREENE             TN   LAW ENFORCEMENT

            TREES DOWN ON A DAYCARE

0655 AM     TSTM WND DMG     2 SW WHITE PINE         36.08N 83.32W
06/17/2009                   JEFFERSON          TN   NWS EMPLOYEE

            1 TREE DOWN

0700 AM     TSTM WND DMG     1 E WHITE PINE          36.10N 83.28W
06/17/2009                   JEFFERSON          TN   LAW ENFORCEMENT

            ONE TREE DOWN NEAR WHITE PINE. REPORTED BY DISPATCH.

0704 AM     TSTM WND DMG     NEWPORT                 35.96N 83.19W
06/17/2009                   COCKE              TN   LAW ENFORCEMENT

            LARGE LIMB DOWN

0720 AM     TSTM WND DMG     3 SSE NEWPORT           35.92N 83.17W
06/17/2009                   COCKE              TN   NWS EMPLOYEE

            1 TREE DOWN ON SHOULDER OF I-40.

0735 AM     TSTM WND DMG     5 SE NEWPORT            35.91N 83.13W
06/17/2009                   COCKE              TN   LAW ENFORCEMENT

            A FEW TREES DOWN ACROSS SOUTHEASTERN COCKE COUNTY

0830 AM     FLASH FLOOD      GREENEVILLE             36.17N 82.82W
06/17/2009                   GREENE             TN   AMATEUR RADIO

            FLOODING ALL OVER SOUTHERN HALF OF COUNTY AND IN
            GREENEVILLE.

&&

FERRELL
Local storm report, Jun 17, 5:32 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     3 NE HUNTSVILLE         36.44N 84.45W
06/17/2009                   SCOTT              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON MINE ROCK ROAD. REPORTED BY DISPATCH.

0455 PM     TSTM WND DMG     9 N LA FOLLETTE         36.50N 84.13W
06/17/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS THE NORTHERN HALF OF THE
            COUNTY. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 5:49 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
549 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     3 E COEBURN             36.95N 82.42W
06/17/2009                   WISE               VA   LAW ENFORCEMENT

            ONE TREE DOWN ON HIGHWAY 58 BETWEEN VIRGINIA CITY AND
            COEBURN. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Jun 17, 6:28 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 PM EDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     3 SW RUTLEDGE           36.24N 83.56W
06/17/2009                   GRAINGER           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:17 PM EDTTornado WarningMRXJohnson43 min
Jun 17, 4:37 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock53 min
Jun 17, 5:01 AM EDTTornado WarningMRXClaiborne, Grainger, Hancock44 min
Jun 17, 5:21 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins54 min
Jun 17, 5:49 AM EDTSevere Thunderstorm WarningMRXGreene56 min
Jun 17, 6:21 AM EDTSevere Thunderstorm WarningMRXCocke, Greene24 min
Jun 17, 6:33 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
Jun 17, 6:38 AM EDTAreal Flood AdvisoryMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 4 more3 hr
Jun 17, 7:13 AM EDTSevere Thunderstorm WarningMRXCocke, Greene47 min
Jun 17, 7:15 AM EDTSevere Thunderstorm WarningMRXCocke18 min
Jun 17, 7:45 AM EDTFlash Flood WarningMRXGreene82 min
Jun 17, 10:01 AM EDTFlash Flood WatchMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more13 hr
Jun 17, 1:25 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union65 min
Jun 17, 2:05 PM EDTSevere Thunderstorm WarningMRXJefferson55 min
Jun 17, 2:06 PM EDTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins54 min
Jun 17, 2:12 PM EDTSevere Thunderstorm WarningMRXKnox, Sevier63 min
Jun 17, 2:26 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi64 min
Jun 17, 2:30 PM EDTSevere Thunderstorm WarningMRXCocke44 min
Jun 17, 2:42 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington63 min
Jun 17, 2:54 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan51 min
Jun 17, 3:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan58 min
Jun 17, 3:28 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union62 min
Jun 17, 3:29 PM EDTSevere Thunderstorm WarningMRXCarter, Unicoi29 min
Jun 17, 3:43 PM EDTSevere Thunderstorm WarningMRXJohnson32 min
Jun 17, 4:24 PM EDTSevere Thunderstorm WarningMRXClaiborne66 min
Jun 17, 4:34 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins56 min
Jun 17, 4:38 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott52 min
Jun 17, 4:53 PM EDTAreal Flood AdvisoryMRXCampbell, Claiborne, Grainger, Hamblen, Jefferson, Scott and 1 more3 hr
Jun 17, 5:04 PM EDTSevere Thunderstorm WarningMRXGrainger, Union56 min
Jun 17, 5:26 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne64 min
Jun 17, 5:29 PM EDTFlash Flood WarningMRXCampbell, Claiborne, Union3 hr
Jun 17, 5:54 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson66 min
Jun 17, 6:37 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier53 min
Jun 17, 6:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min
Jun 17, 6:55 PM EDTSevere Thunderstorm WarningMRXJohnson50 min
Jun 17, 7:12 PM EDTSevere Thunderstorm WarningMRXKnox63 min
Jun 17, 7:21 PM EDTTornado WarningMRXCampbell, Scott39 min
Jun 17, 7:29 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon61 min
Jun 17, 7:32 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier58 min
Jun 17, 7:33 PM EDTSevere Thunderstorm WarningMRXJohnson57 min
Jun 17, 7:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Morgan, Roane61 min
Jun 16, 8:11 PM EDTSevere Thunderstorm WarningMRXRussell34 min
Jun 17, 12:14 PM EDTAreal Flood AdvisoryMRXRussell, Wise2 hr
Jun 17, 4:43 PM EDTSevere Thunderstorm WarningMRXRussell, Wise62 min
Jun 17, 5:44 PM EDTSevere Thunderstorm WarningMRXRussell, Washington61 min
Jun 17, 6:04 PM EDTAreal Flood AdvisoryMRXRussell, Washington, Wise, City of Bristol, City of Norton3 hr
Jun 17, 6:16 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, Wise, City of Norton29 min
Jun 17, 6:49 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol41 min
Jun 17, 7:30 PM EDTFlash Flood WarningMRXRussell, Washington, City of Bristol3 hr
Jun 17, 7:46 PM EDTFlash Flood WarningMRXWise, City of Norton3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.